California, 2008Flash Flood in California, September 8, 2008
September 8, 2008 · NWS VEF · 1 event in 1 county or zone
A weak push of monsoon moisture brought another round of thunderstorms to the Mojave Desert. A few of the storms produced strong winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak push of monsoon moisture brought another round of thunderstorms to the Mojave Desert. A few of the storms produced strong winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 8, 1:32 PM PST, 5 hours 16 minutes earlier.
Area forecast discussion, Sep 8, 1:32 PM PST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT MON SEP 8 2008
.SYNOPSIS...A WEAK AREA OF LOW PRESSURE ALONG THE WEST COAST WILL
BRING INCREASED MOISTURE AND THUNDERSTORM CHANCES THROUGH MUCH OF
THE UPCOMING WEEK...ESPECIALLY OVER NORTHWEST ARIZONA AND SOUTHEAST
NEVADA. A DRYING TREND IS EXPECTED NEXT WEEKEND AS THE LOW PRESSURE
SYSTEM FINALLY MOVES AWAY.
&&
.SHORT TERM...MOISTURE INCREASE OCCURRED MUCH MORE QUICKLY THAN
EXPECTED. RADAR SHOWED SCATTERED THUNDERSTORMS ALONG AND EAST OF A
LINE FROM THE NEVADA TEST SITE TO THE MORONGO BASIN AS OF 2 PM.
EXPECT THESE TO WEAKEN AFTER SUNSET...BUT A FEW MAY PERSIST
OVERNIGHT DUE TO NUMEROUS OUTFLOW BOUNDARY COLLISIONS. THE PATTERN
SHOULD PERSIST THROUGH MUCH OF THE SHORT TERM...SO RAISED POPS OVER
THE EASTERN ZONES EACH DAY THROUGH THURSDAY. FUTURE SHIFTS MAY NEED
TO RE-RAISE DEPENDING ON THE EVENTUAL TRACK OF THE WEAK LOW PRESSURE
SYSTEM OVER FAR SOUTHERN CALIFORNIA AND THE DEVELOPING TROUGH OFF
THE NORTHERN CALIFORNIA COAST. HIGH TEMPERATURES WILL TREND DOWN
EACH DAY AS MOISTURE AND CLOUDS BECOME THE DOMINANT FACTORS.
.LONG TERM...OVERALL POOR MODEL AGREEMENT WITH THE LONG TERM WITH A
VARIETY OF SOLUTIONS FROM THE OPERATIONAL MODELS AND THE ENSEMBLES.
ABOUT THE ONLY DAY THERE WAS SOME MODEL CONSENSUS WAS ON FRIDAY. A
CLOSED UPPER LEVEL LOW OVER UTAH IS EXPECTED TO MOVE EASTWARD ON
FRIDAY ALLOWING AN UPPER LEVEL RIDGE TO BUILD IN FROM THE WEST.
THERE IS REASONABLE AGREEMENT BETWEEN THE GFS/GEM/ECMWF WITH THIS
IDEA. THUS EXPECT A DRY NORTHWEST FLOW ALONG TO SET UP AND THUS
TRENDED DOWN POPS ACROSS THE ENTIRE AREA REMOVING ANY MENTION FROM
THE ZONES/WORDED FORECASTS BUT STILL KEPT IN GHOST POPS IN THE
GRIDS. STARTING SATURDAY...WE START TO SEE THE MODELS DIVERGE WITH
THE ECMWF FORMING A CLOSED CUT OFF LOW OFF THE PAC NW COAST AND THEN
EJECTING IT SOUTHEASTWARD ACROSS CALIFORNIA AND WEAKENING IT BY
EARLY NEXT WEEK. THE OPERATIONAL GFS FORMS A WEAK VORTICITY FEATURE
BUT THEN LIFTS IT NORTHWARD MORE TOWARDS OREGON. IF SUCH A FEATURE
DOES DEVELOP...IT COULD POSSIBLY EJECT NORTHWARD SOME DEEPER
MOISTURE BUT OTHERWISE IT MAY NOT DO MUCH IF ANYTHING AS THE LATEST
OPERATIONAL MODELS ARE RATHER DRY. FOR NOW...WENT WITH THE IDEA OF A
RIDGE ALOFT BUILDING IN FOR THE WEEKEND WHICH HAS BEEN THE TREND AND
WITH WITH THE IDEA OF A WARMING TREND. THE ECMWF SOLUTION ESPECIALLY
SHOULD THIS BE A TREND THAT HOLDS...WOULD WARRANT BEEFING UP POPS IN
THE EASTERN PART OF THE AREA BY MONDAY OR TUESDAY AFTERNOON. ANOTHER
INTERESTING FEATURE TO WATCH ON THE ECMWF IS THE DEVELOPMENT OF
ANOTHER TROPICAL SYSTEM NEAR CABO SAN LUCAS BY THE MIDDLE OF NEXT
WEEK AND WHICH COULD POSSIBLY ALSO RESULT IN SOME SORT OF SURGE OF
TROPICAL MOISTURE NORTHWARD.
&&
.AVIATION...FOR MCCARRAN...SO FAR TSTMS HAVE STAYED OUTSIDE THE LAS
VEGAS VALLEY THIS AFTERNOON AS OF WRITING AND DISTANT LIGHTNING HAS
BEEN NOTED OVER THE SPRING MOUNTAINS AT TIMES. BASED ON TRENDS SO
FAR WILL GO WITH A VCTY TSTM IN THE TAF THROUGH AROUND 3Z TUE AND
AMEND IF NEEDED. SCT-BKN CLOUDS AOA 18K FEET WITH FEW-SCT CLOUDS AOA
10K FEET THIS EVENING AND GENERALLY FEW-SCT CLOUDS AOA 12K FEET
LATER TONIGHT. AWAY FROM ANY WINDS FROM TSTMS OR TSTM OUTFLOW
BOUNDARIES EXPECT LIGHT DIURNAL WINDS TONIGHT INTO TOMORROW. FOR
TOMORROW DRIER AIR LOOKS TO WORK INTO THE AREA FROM THE WEST AND
THIS SHOULD CONFINE THE BETTER CHANCES FOR TSTMS TO AREAS EAST OF
LAS VEGAS. IN THE APPROACH CORRIDORS...SCT TSTMS THIS EVENING...WITH
THE GREATEST COVERAGE IN THE PEACH SPRINGS CORRIDOR. TOMORROW...SCT
TSTMS AGAIN ARE EXPECTED IN THE PEACH SPRINGS AND MORMON MESA
CORRIDORS WITH ISOLATED TSTMS AT BEST IN THE BEATTY AND DAGGETT
CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSTMS THIS EVENING ACROSS THE AREA...AND BASED ON
RADAR TRENDS AT TAF ISSUANCE TIME WILL LIKELY KEEP AT LEAST A VCTY
TSTM IN TAFS. LONE EXCEPTION MAY BE AT KBIH WHERE DRY LOW LEVELS
SHOULD LIMIT PROSPECTS FOR MUCH IF ANY RAIN TO REACH THE GROUND. THE
MAIN THREATS WITH TSTMS WILL BE HEAVY DOWNPOURS AND LOWER CIGS/VSBY
TO AT LEAST MVFR LEVELS AND GUSTY ERRATIC WINDS. OTHERWISE EXPECT
SCT CLOUDS TONIGHT AOA 12K FEET WITH LIGHT DIURNAL WINDS. TOMORROW
DRIER AIR WILL WORK IN FROM THE WEST AND TSTM CHANCES LOOK GREATEST
EAST OF LAS VEGAS...MAINLY IN LINCOLN AND MOHAVE COUNTIES. OTHERWISE
EXPECT FEW-SCT CLOUDS AOA 14K FEET WITH GENERALLY LIGHT DIURNAL
WINDS EXCEPT FOR LOCAL GUSTS OF 15-25 KTS IN THE AFTERNOON AT KDRA
AND KBIH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
MORGAN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 8, 4:50 AM PST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 AM PDT MON SEP 8 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
550 AM PDT MON SEP 8 2008 /550 AM MST MON SEP 8 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ACROSS THE
HIGHER TERRAIN TODAY. THE STORMS WILL PRODUCE GUSTY WINDS WITH
LIMITED RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES THROUGH WEDNESDAY WITH
DRYING OCCURRING OVER NORTHWEST ARIZONA THURSDAY AND FRIDAY. NO
HAZARDOUS WEATHER IS EXPECTED OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 8, 2:20 PM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT MON SEP 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HEAVY RAIN W TRUXTON CANYON RAWS 35.78N 113.79W
09/08/2008 M1.03 INCH MOHAVE AZ MESONET
THE TRUXTON CANYON RAWS MEASURED 1.03 INCHES OF RAIN IN
ABOUT TWO HOURS.
0305 PM HEAVY RAIN 10 S MEADVIEW 35.86N 114.07W
09/08/2008 M1.58 INCH MOHAVE AZ MESONET
A MESONET SITE AT GRAPEVINE MESA MEASURED 1.58 INCHES OF
RAIN IN ABOUT TWO HOURS.
&&
STACHELSKILocal storm report, Sep 8, 3:55 PM PST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 PM PDT MON SEP 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HEAVY RAIN 3 N SAMS TOWN 36.16N 115.06W
09/08/2008 M0.25 INCH CLARK NV TRAINED SPOTTER
A SPOTTER MEASURED 0.25 INCHES OF RAIN IN JUST 5 MINUTES
ON THE EAST SIDE OF LAS VEGAS.
0430 PM HEAVY RAIN 2 E STRATOSPHERE TOWER 36.15N 115.12W
09/08/2008 E0.25 INCH CLARK NV NWS EMPLOYEE
HEAVY RAIN WAS CAUSING WATER TO FLOW OVER CURBS AND WAS
CREATING DIFFICULT DRIVING CONDITIONS NEAR THE
INTERSECTION OF EASTERN AND ST. LOUIS. THIS REPORT WAS
RELAYED BY A NWS EMPLOYEE.
&&
STACHELSKIFlash Flood, Inyo
- When
- September 8, 6:48 PM PST to 8:48 PM PST
- Where
- Inyo County, 5.88 mi WNW of Tecopa to 4.65 mi WNW of Tecopa
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.868, -116.323
Highway 127 was flooded 10 miles south of Shoshone. A deputy lost his patrol car in the floodwaters, which he estimated to be at least 20 inches deep in two places.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, September 8 to 29, 2008$15 million · 3 events
- Hail and Damaging Winds in Georgia, September 8, 2008$455,000 · 1 in hail · 10 events
- Flash Flood and Damaging Wind in Nevada, September 8, 2008$65,000 · 3 events
- Flash Flood and Damaging Winds in North Carolina, September 8 to 9, 2008$31,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, September 8, 20081 injured · $6,000 · 5 events
- Hail and Damaging Wind in Indiana, September 8 to 9, 20081.75 in hail · 7 events
- Hail in Illinois, September 8, 20081.5 in hail · 4 events
- Tropical Storm in Florida, September 8 to 10, 20084 events
- Hail in Kansas, September 8, 20082 in hail · 2 events
- Hail in Illinois, September 8, 20080.88 in hail · 2 events
- Flooding in North Carolina, September 8 to 10, 2008$10,000 · 2 events
- Hail in Missouri, September 8, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129956.